Alert archive / Alabama / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 180, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at Jun 19, 1998, 4:53 PM CDT for Crenshaw County, Alabama. It was in force for 67 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 19, 1998, 4:53 PM CDT (21:53 UTC)
- Expired
- Jun 19, 1998, 6:00 PM CDT
- In force
- 67 min
- Issued by
- NWS Mobile, AL
- Area
- Whole counties
County Crenshaw County, AL
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 19, 5:55 PM CDT | Thunderstorm Wind 50 | Highland Home, AL | Trees were blown down between Highland Home and Glenwood. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Eglin AFB/Valpar, FL (KVPS), launched 12:00Z, 9.9 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2155 J/kg
- Mixed-layer CIN
- -34 J/kg
- Mixed-layer LCL
- 821 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- -13 m²/s²
- 0-3 km storm-relative helicity
- -15 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
674 WUUS1 KMOB 192151 RRA SVRMOB ALC041-192300- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MOBILE AL 453 PM CDT FRI JUN 19 1998 THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CRENSHAW COUNTY IN SOUTHERN ALABAMA * UNTIL 600 PM CDT * AT 451 PM CDT... A SEVERE THUNDERSTORM WAS LOCATED 11 MILES NORTHWEST OF LUVERNE OR IN THE VICINITY OF HONORAVILLE... AS INDICATED BY DOPPLER RADAR... MOVING EAST 10 MPH. * THE SEVERE THUNDERSTORM WILL REACH THE VICINITY OF - HONORAVILLE BY 451 PM CDT SAVILLE BY 520 PM CDT WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A STRONG BUILDING. DO NOT STAND BY WINDOWS. DO NOT USE TELEPHONES OR ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS PASSED. MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 2:40 PM CDT, 2 hours 13 minutes earlier.
Area forecast discussion, Jun 19, 2:40 PM CDT, 2 hours 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOBILE AL 240 PM CDT FRI JUN 19 1998 LATEST SURFACE ANALYSIS ALONG WITH VISIBLE IMAGES INDICATING THAT OUTFLOW BOUNDARY CURRENTLY INTO NORTHERN CWA. RUC DATA SHOWS MID LEVEL DISTURBANCE/UPPER FORCING INTO TN VALLEY REMAINING ON A MORE EASTERLY TRAJECTORY WHICH HAS LEFT OUTFLOW BOUNDARY OVER AREA WITH LIMITED SUPPORT THUS FAR...PREVENTING CONVECTION. STILL COULD SEE SOME SCATTERED ACTIVITY IN NORTHERN ZONES AS SURFACE MOISTURE CONVERGES AHEAD OF APPROACHING OUTFLOW FROM NORTH. BRIEF...STRONG GUSTY WINDS POSSSIBLE AT TIMES. DISPLACED LOW LEVEL RIDGE AXIS...ONCE AGAIN BECOMES BETTER DEFINED OVER GULF AS TROF DEVELOPS OFF THE EAST COAST INTO WEEKEND. AFTER TODAY...TIME SECTIONS SHOW LITTLE IN THE WAY OF DEEP MOISTURE TO WORK WITH AS BETTER UPPER FORCING FOR STORMS SHIFTS NORTH INTO OHIO VALLEY REGION. STILL A WIDELY SCATTERED STORM CANNOT BE RULED OUT NEAR AFTERNOON SEA BREEZE ENHANCEMENTS. TEMPS RANGING FROM 92 TO 96 FOR AFTERNOONS AND MID 70S FOR MINS REMAIN REASONABLE WITH COASTAL WATERS MODERATING TEMPS ALONG BEACHES. OUTSIDE OF A SHIFT IN POSITIONING OF GULF SURFACE RIDGE...EXPECT WINDS TO CONTINUE WEST/SOUTHWEST AT 10/15 KTS. SEAS 2/4 FT. MOB 77/94/77/94 0101 PNS 77/94/77/94 0101 DTS 78/88/78/88 0101 EVR 75/95/77/95 2101 10
The office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 19, 5:40 PM CDT | Tornado Warning | MOB | Crenshaw | 50 min |
| Jun 19, 6:10 PM CDT | Severe Thunderstorm Warning | MOB | Covington | 65 min |
| Jun 19, 6:26 PM CDT | Severe Thunderstorm Warning | MOB | Butler, Conecuh | 79 min |
| Jun 19, 6:37 PM CDT | Severe Thunderstorm Warning | MOB | Wilcox | 68 min |
| Jun 19, 6:47 PM CDT | Severe Thunderstorm Warning | MOB | Clarke | 73 min |
| Jun 19, 6:54 PM CDT | Severe Thunderstorm Warning | MOB | Monroe | 51 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.